Talk

Advanced search

Threads in this topic are removed 90 days after the thread was started.

Bleeding on the Implant - advice needed please

(8 Posts)
PurpleHebe Mon 22-Jan-18 21:59:56

Hi All,
Seeking advice about the implant as we are both really puzzled and don't know what to do next.

DD (19) has always had very heavy painful periods and at almost 16, started taking Microgynon pill which improved things enormously.

Last May as she then needed it for contraceptive reasons and as she wasn't good at taking the pill, swapped to the implant (Nexplanon).

Since then, she has been bleeding almost all the time, sometimes a trace and sometimes more heavily.

She has seen two different doctors about four times total about the bleeding and they seem a bit clueless. She has been prescribed, to take with the implant :
Tranexamic acid - ten days of two tablets three times a day. Stopped bleeding for a couple of months but it then returned
Cerazette - took for one month, no effect
After Christmas, was going to be given more tranexamic acid but seems it is no longer recommended for young people as it could be damaging the doctor said??? So was given Microgynon to take with the implant, possibly indefinitely.

Can this be right, double artificial hormones can't be good for her? The doctors were both very unsure and went to ask colleagues.

Will the bleeding ever settle? Is there anything that might help? A different implant?

She could remove the implant but she is not always good at taking the pill and it is important she doesn't get pregnant as she is at university.

Thanks for reading, any advice would be much appreciated. Sorry it is long! TIA

CurlyBlueberry Tue 23-Jan-18 03:23:34

I suffered the exact same with the implant. I also took the pill alongside to help control the bleeding but didn't feel that this was a good long-term plan and struggled getting my normal GP to prescribe it (he was a bit of an arse to be fair) and had to go to a specialist family planning clinic.

For some reason I struggled along for three years and I don't know why?! Should have just had the damn thing removed but I think they are expensive and so the doctors were reluctant to remove, just kept prescribing me pills. I finally had it removed when TTC and fell pregnant the first month, then after the birth went on mini pill for 6 months then TTC again, got pregnant again and after my last child had the Mirena put in which has been an absolute godsend. However I understand insertion can be painful if you have not had children (vaginally I guess?!) so may not be an option for your daughter.

However she could consider the Mirena or the copper coil
The injection or the patch
Pill plus condoms

There is quite a good leaflet about contraceptive options that perhaps she could pick up from the GP/family planning service - it is orangey with a pink border and has a comprehensive list of contraception options with pros and cons. I will try and see if there is an online version for you...

CurlyBlueberry Tue 23-Jan-18 03:24:23

Ah here we are: www.fpa.org.uk/sites/default/files/your-guide-to-contraception.pdf

RobinHumphries Tue 23-Jan-18 06:37:47

It’s quite a common side effect of the implant. When I had mine they put me on the pill as well until I had it out early.

PurpleHebe Tue 23-Jan-18 08:11:57

Thanks for all the info Curly Blueberry, it's very comprehensive and I'm going to read it carefully at work. It sounds like you have had a very similar experience.I wonder whether problems with the implant make it more likely to have problems with the patch or injection?

Robin Humphries sounds like this is a really common side effect which isn't really mentioned

Who would have guessed some of the contraceptive benefits were due to bleeding making you less likely to want to have sex??grin

CurlyBlueberry Tue 23-Jan-18 18:45:22

Possibly, I never tried the patch or injection, but I get on very well with the Mirena. Light spotting during first 6 months and nothing since. I've had it 3 years now.

DuckOffAutocorrectYouShiv Tue 23-Jan-18 19:10:21

It is really common to bleed on the implant. Around 40% of women will bleed.

Doubling up with an oral contraceptive is the standard option for controlling unwanted bleeding on the implant and is not known to cause any harm whatsoever. It is very much standard in specialist contraceptive services (family planning, sexual health clinics, gynae).

If she is bleeding on the implant and is unhappy with taking pills daily, I would suggest the injection. It is the same hormone as the implant, progestogen. She’d need to have it every 12 weeks and there is a risk of bleeding again but it tends to be towards the end of the 12 weeks when the injection is wearing off, so in those cases, women would usually come in at 10 weeks to have their repeat depo injection.

Lots of GP’s aren’t contraception specialists and so I would generally advise that your DD has a chat with her local sexual health clinic.

DuckOffAutocorrectYouShiv Tue 23-Jan-18 19:16:50

The patch is combined hormones so you will be less likely to have bleeding issues. You have to have a ‘patch free week’ every cycle like you have a pill free week with combined oral contraceptives. She’d have to have regular blood pressure, health history & BMI checks on the combined contraceptive options.

Mirena (the hormonal coil -contains progestogen) is licensed for use in women with menorrhagia and is highly effective as a contraceptive. There are downsides; uncomfortable to fit and can be an increased risk of pelvic inflammatory disease in women who have frequent partner changes.

Join the discussion

Join the discussion

Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.

Register now